Virginia, 2003

Damaging Wind in Virginia, September 2, 2003

September 2, 2003 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds during the afternoon of the 2nd downed trees in Lexington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds during the afternoon of the 2nd downed trees in Lexington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 2, 3:09 PM EST, 6 minutes earlier.

Area forecast discussion, Sep 2, 3:09 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
409 PM EDT TUE SEP 2 2003

STALLED FNT CONTINUES TO PRODUCE A FAIR AMOUNT OF SHRA/TSRA FROM
E/KY TO AND ALONG THE MASON-DIXON LINE.  THIS BNDRY SHOULD SLOWLY
MOVE NORTH OVERNIGHT WITH THE AID OF A S/WV (REMNANT OF GRACE).
MAJORITY OF THE CONVECTION IS DIURNALLY MOTIVATED AND WILL END BY
MIDNIGHT WITH SOME LINGERING SHOWERS CONTINUING THRU THE NIGHT IN
SE WV.

WED/WED NIGHT...INCREASED POPS IN THE MTNS WITH INCOMING S/WV AND
FRONT.  ALSO INCREASED MAX TEMPS A FEW DEGREES WITH LATER ARRIVAL OF
PCPN.  ETA/GFS DIFFER ON WHICH S/WV BECOMES DOMINATE.  S/WV IN THE
MID MS VALLEY THIS AFTN HAS SPLIT.  GFS TAKES NORTHEASTERN S/WV INTO
THE MID ATL BY 18Z WED.  ETA TAKES SOUTHWESTERN S/WV FARTHER SOUTH
AND INTO MID ATL AROUND 00Z THU.  JUDGING BY WATER VAPOR IMAGE THIS
AFTN AND GFS HAVING CONVECTIVE FEEDBACK PROBLEMS...WILL LEAN TOWARD
ETA TIMING. WE HAVE BEEN INCREASING POPS ON WED/WED NIGHT FOR THE
LAST COUPLE OF DAYS AND TODAY IS NO DIFFERENT.  CONFIDENCE AND
COVERAGE IS LOOKING GOOD FOR SHOWERS AND THUNDERSTORMS FOR WED AFTN
AND EVENING IN THE MTNS.  TROPICAL-LIKE ATMS WILL BRING THE
POTENTIAL FOR HEAVY DOWNPOURS IN THE MTNS...SEE ESFRNK FOR FURTHER
DETAILS.  WILL CONTINUE WITH HIGH CHC IN THE EAST FOR NOW AS SYSTEM
MAY LOSE SOME MOISTURE AS IT PASS OVER THE MTNS THEN REDEVELOP
CLOSER TO THE EAST COAST.

THU-TUE...COLD FRONT TO MOVE INTO THE REGION THU AM IN THE WEST AND
INTO THE EAST BY THE AFTN...THEN STALL ALONG THE EAST COAST THU
NIGHT.  SOME CONCERNS HERE WITH FNT SPEED AND POSITION.  MAJORITY OF
THE MODELS PUSH FRONT THRU REGION WITH FRI AND BEYOND DRY.
HOWEVER...UPPER LEVEL TROUGH STAYS WEST OF THE MTN IN THE OH/TN
VALLEY THRU SAT.  HURRICANE FABIAN WILL TRACK NEAR THE BERMUDA
FRI/SAT.  WITH THIS SET UP...FRONT MAY STALL FARTHER WEST THAN
MODELS HAVE AND LINGER INTO FRI NIGHT...POSSIBLY SAT.  ONCE FABIAN
PASSES THE BERMUDA (SAT)...THINGS WILL BEGIN TO MOVE ONCE AGAIN AND
DRIER CONDITIONS MOVE INTO THE REGION.  THEREFORE...HAVE EXTENDED
PCPN FROM THE BLUE RIDGE EAST THRU FRI NIGHT.  TEMPS BELOW NORMAL
WITH RAIN AND CLOUDS THU AND FRI.  NE FLOW SAT AND SUN WILL KEEP
COOL TREND.  SUN AND MON...TEMPS REBOUNDING TO NEAR NORMAL.

ROA   68  84  67  81 /  30  50  50  50
LYH   67  85  66  82 /  20  40  40  50
DAN   70  87  68  84 /  20  40  40  50
BLF   65  76  63  72 /  50  70  60  40
LWB   62  76  60  72 /  50  70  60  40
BCB   64  79  63  76 /  40  60  60  40
TNB   62  76  62  74 /  40  60  60  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

RCS
Hazardous weather outlook, Sep 2, 4:45 AM EST, 10 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-030930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

WEDNESDAY NIGHT AND THURSDAY...
THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...WITH SOME THAT
MAY PRODUCE HEAVY RAIN. THIS MAY CREATE A THREAT OF FLOODING
OR FLASH FLOODING.

FRIDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 2, 1:33 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT TUE SEP 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    NORTH WILKESBORO          NC   70 MPH TSTM GUST
08/30/03   WILKES                         STRONG THUNDERSTORM WINDS
                                          UPROOTED NUMEROUS TREES,
                                          WITH ONE LANDING ON A
                                          VEHICLE. A PORTION OF A
                                          FACADE WAS TORN OFF A
                                          BUSINESS AND SEVERAL
                                          POWER POLES WERE KNOCKED
                                          DOWN.

The radar

The Sterling radar (KLWX), 171 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lexington (C)

When
September 2, 3:15 PM EST
Where
Lexington (C) County, Lexington
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.783, -79.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337738.